Iowa, 2020

Damaging Winds in Iowa, July 11, 2020

July 11, 2020 · NWS OAX · 2 events in 2 counties and zones

A strong line of storms developed near south central South Dakota and tracked southeast producing wind damage with gusts over 60 mph in Harrison and Monona counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A strong line of storms developed near south central South Dakota and tracked southeast producing wind damage with gusts over 60 mph in Harrison and Monona counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 10, 10:58 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 10, 10:58 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1158 PM CDT Fri Jul 10 2020

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 317 PM CDT Fri Jul 10 2020

Forecast Summary:

A good chance for thunderstorms, some potentially severe, remains in
the forecast for tonight. Beyond that, a series of shortwaves
rolling through generally westerly flow in the Plains will bring off-
and-on thunderstorm chances through much of next week.

Tonight through Saturday:

Northwest mid level flow remained over eastern Nebraska and western
Iowa today, along northeast quadrant of high pressure centered over
New Mexico. A subtle shortwave was noted rippling through central
South Dakota which had spawned scattered convection there and in
north central Nebraska. Convective inhibition to the east of this
activity had squelched eastward push, with only showers remaining
over northeast Nebraska. HRRR had shown this evolution with morning
runs.

A second and more prominent shortwave was pushing into eastern
Montana, and was triggering convection there as of mid afternoon.
This activity is expected to increase in intensity this afternoon
and evening as it begins a turn to the southeast. This may offer our
best opportunity for severe in our area, but will likely arrive
after midnight.

Short-range convection-allowing models have been all over the place
in regards to evolution of storms this evening and tonight. One
thing in common is them showing a broken line of wind-producing
storms diving southeast through our CWA, but timing into our area is
varied from early evening to after midnight. Given current
convective trends, expect a later arrival of storms from the western
Dakotas. Cold pool development in high instability environment is
indicated by various models, so damaging winds may accompany any
activity overnight.

Another potential for severe is this evening as north central
Nebraska storms continue to bubble up and expand south and east as
capping gradually weakens. Cumulus field has expanded in central
Nebraska where steep mid level lapse rates, MLCAPE near 3000 J/kg,
and effective shear near 50kt resides. Will have to watch this
activity this evening for potential development. If storms do fire,
large hail and damaging winds will be the main hazards with
supercellular storms, and mainly affecting areas west of a Norfolk
to Lincoln line.

Any convection should be exiting to the southeast of our area
Saturday morning, though some lingering instability is forecast to
lag behind line keeping chance for a few showers or storms to remain
in the area through noon or so. Decreasing clouds and temperatures
rebounding into the mid and upper 80s should follow.

Sunday through Friday:

We appear to be getting back to a pattern that will favor periodic
thunderstorm chances through the week. Mid level high pressure
will remain suppressed to our south as mid level low spins
through central Canada. This keeps much of Nebraska and Iowa under
influence of westerly mid level flow, with occasional shortwaves
agitating environment to trigger storms from time to time.

There appears to be some agreement between ECMWF and GFS that a
strong shortwave rotating through the Northern Plains will drive a
cold front into our area Monday night, bringing a decent chance for
thunderstorms then. Wednesday also offers some overlap between
models showing convection in our south. Otherwise we will likely see
at least small chances for storms each day, with temperatures close
to mid-July normals.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1147 PM CDT Fri Jul 10 2020

Thunderstorms will continue to move southeast across the region
through around 12Z, with the greatest potential for storms at the
TAF sites (KOMA, KLNK, and KOFK) expected between 05Z and 09Z
Saturday. Any storms may produce damaging winds and/or hail,
strong LLWS, strong up/downdrafts and near zero visibility.
Confidence in storm timing and coverage at the TAF sites has
increased to moderate. A few storms could linger in southeast
Nebraska Saturday morning (12-15Z), then we should see VFR
conditions over the region after 15Z Saturday. Winds will be
breezy out of the northwest between 17Z and 23Z Saturday
(sustained 10 to 18 mph with gusts 20 to 30 kt) Saturday
afternoon.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Dergan
AVIATION...Albright
Hazardous weather outlook, Jul 10, 6:05 PM CST, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
705 PM CDT Fri Jul 10 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-111415-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
705 PM CDT Fri Jul 10 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

A line of severe storms moving out of South Dakota is forecast to
track through eastern Nebraska and western Iowa tonight. The peak
period for storm activity is expected between Midnight and 6 AM.
Storms may produce damaging straight line winds to 70 mph and hail
to the size of ping pong balls. Confidence in the forecast for
severe weather is low to moderate.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Several periods of thunderstorm activity are possible between
Monday and Friday of next week. At this time it is to early to
pinpoint any periods with a severe weather risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be need tonight or Saturday.

In the hours before

Local storm report, Jul 10, 11:03 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1203 AM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 PM     TSTM WND GST     3 SSW NORFOLK           41.99N 97.43W
07/10/2020  M60 MPH          MADISON            NE   ASOS

&&
Local storm report, Jul 10, 11:41 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1241 AM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     TSTM WND GST     3 N BEEMER              41.98N 96.80W
07/11/2020  M60 MPH          CUMING             NE   PUBLIC

            MEASURED 60 MPH GUST ON PERSONAL WEATHER
            STATION.

&&
Local storm report, Jul 10, 11:44 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1244 AM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 AM     TSTM WND DMG     WISNER                  41.99N 96.91W
07/11/2020                   CUMING             NE   TRAINED SPOTTER

            LARGE TREE BRANCH DOWN. BRANCH 4 TO 5 INCHES
            IN DIAMETER.

&&
Local storm report, Jul 10, 11:46 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1246 AM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 AM     TSTM WND GST     4 S PENDER              42.06N 96.71W
07/11/2020  M61 MPH          CUMING             NE   PUBLIC

            MEASURED ON PERSONAL WEATHER STATION.

&&
Special weather statement, Jul 11, 12:04 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
104 AM CDT Sat Jul 11 2020

NEZ050>052-065-066-110630-
Saunders NE-Seward NE-Butler NE-Lancaster NE-Douglas NE-
104 AM CDT Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LANCASTER...
SEWARD...NORTHWESTERN DOUGLAS...BUTLER AND SAUNDERS COUNTIES UNTIL
130 AM CDT...

At 103 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cedar Bluffs to near Gresham. Movement was
southeast at 35 mph.

Wind gusts of 50 mph will be possible with these storms.

Locations impacted include...
Seward, Wahoo, David City, Valley, Utica, Cedar Bluffs, Valparaiso,
Mead, Beaver Crossing, Rising City, Brainard, Weston, Prague,
Staplehurst, Garland, Dwight, Bee, Ulysses, Ceresco and Malcolm.

This includes Interstate 80 in Nebraska between mile markers 366 and
385.

LAT...LON 4128 9736 4145 9677 4143 9672 4143 9666
      4137 9631 4090 9668 4070 9737
TIME...MOT...LOC 0603Z 296DEG 32KT 4138 9656 4102 9734

DEWALD

The radar

The Omaha radar (KOAX), 64 km away, was scanning. The volume nearest the first event began at 06:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
July 11, 12:20 AM CST
Where
Harrison County, 2.76 mi N of River Sioux
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.840, -96.050

CO-OP observer reported estimated winds near 60 mph.

Thunderstorm Wind, Monona

When
July 11, 12:30 AM CST
Where
Monona County, Blencoe
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.930, -96.080

Public reported tress blown down with winds estimated between 50 to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911848, 911846.